Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 8, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Feb 17, 2022, 8:37 PM EST for 7 counties in Georgia. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2022, 8:37 PM EST (01:37 UTC)
- Expired
- Feb 17, 2022, 9:00 PM EST
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartow County, GA, Cherokee County, GA, Dawson County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Pickens County, GA
The radar
The Atlanta radar (KFFC), 101 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 8:40 PM EST | TSTM WND DMG | 2 W Adairsville, GA | POWERLINES KNOCKED DOWN NEAR THE INTERSECTION OF TWIN BRIDGES RD AND WESTOVER DR. |
| Feb 17, 8:58 PM EST | TSTM WND DMG | 1 Sw Blaine, GA | 5-7 TREES DOWN IN THE HWY-136 CONNECTOR FROM WILLOW LN TO BUNCH CT. |
| Feb 17, 8:58 PM EST | TSTM WND DMG | 1 Sw Blaine, GA | NUMEROUS TREES DOWN ALONG THE HWY-136 CONNECTOR FROM WILLOW LN TO BUNCH CT. ONE TREE DOWN ON A VEHICLE, ONE TREE DOWN ON AN AMBULANCE. |
| Feb 17, 9:04 PM EST | TSTM WND DMG | 2 Se Pine Log, GA | TREE AND POWERLINES DOWN AT INTERSECTION OF EAST VALLEY ROAD AND MAHAN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 471 m²/s²
- 0-3 km storm-relative helicity
- 682 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405
WUUS52 KFFC 180137
SVRFFC
GAC015-057-085-115-123-129-227-180200-
/O.NEW.KFFC.SV.W.0008.220218T0137Z-220218T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
837 PM EST Thu Feb 17 2022
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherokee County in north central Georgia...
Southwestern Gilmer County in north central Georgia...
Southeastern Floyd County in northwestern Georgia...
Northwestern Dawson County in north central Georgia...
Gordon County in northwestern Georgia...
Pickens County in north central Georgia...
Bartow County in northwestern Georgia...
* Until 900 PM EST.
* At 836 PM EST, severe thunderstorms were located along a line
extending from Calhoun to Shannon to near Lindale, moving east at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rome, Canton, Cartersville, Calhoun, Jasper, Adairsville, Euharlee,
Emerson, Cave Spring, White, Waleska, Kingston, Resaca, Plainville,
Taylorsville, Talking Rock, Shannon, Cassville, Fairmount and
Ranger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3434 8516 3456 8499 3458 8424 3430 8446
3409 8467 3408 8471 3408 8505 3410 8505
3410 8512 3408 8512 3408 8515 3410 8516
3410 8526 3413 8541
TIME...MOT...LOC 0136Z 273DEG 46KT 3450 8495 3434 8507 3420 8526
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:56 PM EST, 5 hours 41 minutes earlier.
Area forecast discussion, Feb 17, 2:56 PM EST, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 256 PM EST Thu Feb 17 2022 ...Afternoon Area Forecast Discussion... .SHORT TERM /Tonight through Friday Night/... Cold front currently stretching from the eastern Great Lakes back through the lower Mississippi River Valley. A low pressure system along the front is located near the Bootheel of Missouri. The low pressure wave will rapidly move northeast this evening and overnight, while the front will move east across the Gulf States. The front should approach the far NW corner of the state just before or around midnight and will continue southeastward overnight into early Friday. Showers and thunderstorms along the front are anticipated, with some storms having the potential to be strong or even severe, especially across the NW portion of the outlook area. Wind Advisory: Have further expanded the Wind Advisory. The pressure gradient has tightened over SE US last few hours and sustained winds/wind gusts have picked up across much of the CWA. Macon has already experienced gusts near 35mph today, and expect the potential for frequent gusts in that range for the remainder of the evening into the overnight hours across much of the central and southern CWA. This is supported by some of the newer synoptic and hi-res guidance. With a 850mb jet streak moving across northern portions of the sate, wind gusts at the highest elevations (above ~2000 ft) have the potential to be stronger, with some gusts around 45mph. Locally Heavy Rainfall: QPF amounts have been fairly consistent from run to run from yesterday. The highest amounts are still anticipated across far north Georgia, with one to two inches possible. Some locally higher amounts are possible. Across the remainder of the CWA, generally under an inch of QPF is anticipated. Severe Weather: The models have been very consistent with the timing of the line of shra/tsra moving through this evening and overnight. The line should be strongest as it enters NW GA this evening, but should start losing a bit of steam as it moves south and east of the metro ATL area. The main mid level and surface forcing with this system will get shunted to the north and east of GA. However, winds aloft remain very strong, with and 850mb jet streak still between 65 and 75 kt as it moves across northern portions of the state. Even showers will have the potential to be gusty...not just thunderstorms. MLCAPE remains pretty weak, ranging from about 200- 300 j/kg as the line moves through, but if more instability is realized than currently forecast, the potential for severe weather could be higher. Especially due to very good low level wind shear that will be present. The potential for a few severe thunderstorms continues and a brief tornado or two cannot be ruled out. NListemaa .LONG TERM /Saturday through Thursday/... Enjoy the upcoming weekend, as it may be some of the driest days we see over the next week. Another shortwave rotating over the western ridge will quickly dive into the eastern CONUS on Saturday. The best CAA advection will stay to the north of the CWA, but some reinforcement of the passing cold front will occur keeping winds from the NW. This will keep our cooler, drier airmass in place for a little bit longer. Min RHs will likely dip down into the 30s and 20s, possibly lower, which will need to be monitored for potential fire products, especially in central GA which may not receive as much rainfall from our current weather system. The warming trend begins on Sunday. Sfc high pressure moves quickly to the east and upper level flow goes briefly zonal. Sfc winds move to the southeast and start bringing back the warm, moist air into the CWA, though expect some wedging across the NE portion which may limit temperatures there. By Monday, large, broad trough will be positioned over the western CONUS, bracketed by a large, upstream ridge over the eastern Pacific and smaller ridge over the GoM and southeastern US. This pattern will be mostly locked in place over the week, meaning broad ascent will be in place across the CWA for several days on end. Several shortwaves will rotate about the base of this trough and eject into the Plains where stalled sfc frontal zone will be located. Ensuing cyclogenesis will act to slowly push this front south closer and closer to the CWA, with very long term ensembles hinting that it could approach by the end of the week. With several days of southerly flow across the south, PWATs are once again surging to near record values in forecast soundings of ~1.5" or higher. Ensembles show a lot of support for the pattern and setup, with primary differences among members in the amplitude and exact phase of the trough and upstream ridge over the Pacific, as shown by WPC cluster analysis. This puts some uncertainty on the QPF, especially across northern GA. This pattern lends itself to likely having a few corridors of enhanced rainfall that occur just ahead or along where the front itself sets up. Changes in the location of that front will likely be driven by small amplitude and timing differences within the shortwaves rotating about that trough. The ensembles capture this effect, with some members/clusters showing much heavier rainfall across northern GA than others. Current forecast QPF is in the 3-5" range across several days in the north, but expect changes to this as we hone in on how this system will evolve in the coming days. The other story with this will be the temperatures, as highs towards the middle of next week will easily be into the 70s, and could get as high as the mid 80s in portions of central GA for several days if we get enough breaks in the cloud cover. These are a good 15 degrees or more higher than average temperatures for February. With cloud cover in place, nighttime temps won't have the opportunity to drop much either, and these are running 20 degrees above average. While it is slightly out of the long term forecast, some hints that a front may push into the area to bring some relief by the end of the week. Lusk && .AVIATION... 18Z Update... Windy period on tap through the overnight hours. Frequent gusts to 30kt will be possible outside of any convective elements. Models have been very consistent from run to run with the timing of a line of thunderstorms from between 03-07Z. Some breaks in the IFR/MVFR deck likely this afternoon, but clouds should begin to fill in right around 00Z again. A switch to the SW side should occur right ahead of the line of storms, ~2Z. //ATL Confidence...18Z Update... Med-high confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 49 58 31 60 / 80 10 0 0 Atlanta 43 50 32 56 / 80 10 0 0 Blairsville 34 45 26 51 / 100 5 0 0 Cartersville 37 49 27 55 / 90 10 0 0 Columbus 50 59 33 62 / 80 20 0 0 Gainesville 44 53 32 57 / 80 10 0 0 Macon 57 64 33 65 / 60 30 0 0 Rome 39 51 28 58 / 90 5 0 0 Peachtree City 44 53 30 58 / 80 10 0 0 Vidalia 65 69 38 64 / 50 60 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM EST Friday for the following zones: Bartow...Carroll...Catoosa...Chattooga...Cherokee...Clayton... Cobb...Coweta...Dade...Dawson...DeKalb...Douglas...Fannin... Fayette...Floyd...Gilmer...Gordon...Haralson...Harris...Heard... Lumpkin...Meriwether...Murray...Muscogee...North Fulton... Paulding...Pickens...Polk...South Fulton...Towns...Troup... Union...Walker...White...Whitfield. Wind Advisory until 3 AM EST Friday for the following zones: Baldwin...Banks...Barrow...Bibb...Butts...Chattahoochee... Clarke...Crawford...Crisp...Dooly...Forsyth...Greene... Gwinnett...Hall...Hancock...Henry...Houston...Jackson...Jasper... Jones...Lamar...Macon...Madison...Marion...Monroe...Morgan... Newton...Oconee...Oglethorpe...Peach...Pike...Pulaski...Putnam... Rockdale...Schley...Spalding...Stewart...Sumter...Talbot... Taliaferro...Taylor...Upson...Walton...Warren...Webster... Wilcox...Wilkes. && SHORT TERM...NListemaa LONG TERM....Lusk AVIATION...NListemaa
Hazardous weather outlook, Feb 17, 2:51 PM EST, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 251 PM EST Thu Feb 17 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 251 PM EST Thu Feb 17 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Wind Advisory is in effect through 3AM tonight for much of north and central Georgia. Gusts up to 35 mph are expected, with gusts to around 45 mph possible at elevations above 2500 feet. A line of showers and thunderstorms will move through north and central Georgia this evening through early Friday morning. The main threats are isolated damaging wind gusts and a brief tornado, primarily across northwest Georgia. In addition, isolated flash flooding may occur across far north Georgia where rainfall totals reach an inch to 1.5 inches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Monday through Wednesday will bring chances for rain and a slight chance for thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Feb 17, 7:33 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
733 PM EST Thu Feb 17 2022
GAZ001>004-011-180115-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
733 PM EST Thu Feb 17 2022
...Strong thunderstorms will impact portions of Catoosa, northwestern
Whitfield, Walker, Dade and northwestern Chattooga Counties through
815 PM EST...
At 733 PM EST, a line of strong thunderstorms was along a line
extending from near Bridgeport to near Lake Guntersville St Park, and
moving east at 55 mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Lookout Mountain, Menlo, Center Post, Blue
Spring, Fairview, Cloudland, Chattanooga Valley, Hooker, Cloudland
Canyon State Park, Cooper Heights, Rock Spring, Naomi and Rising
Fawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8497 3465 8519 3448 8539 3446 8550
3498 8560
TIME...MOT...LOC 0033Z 252DEG 47KT 3491 8575 3442 8615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Feb 17, 8:20 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
820 PM EST Thu Feb 17 2022
GAZ011-012-019-020-180145-
Chattooga GA-Gordon GA-Bartow GA-Floyd GA-
820 PM EST Thu Feb 17 2022
...Strong thunderstorms will impact portions of Floyd, Gordon,
central Chattooga and northwestern Bartow Counties through 845 PM
EST...
At 819 PM EST, a line of strong thunderstorms was along a line
extending from near Subligna to Waterhouse, and moving east at 50
mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Rome, Calhoun, Summerville, Adairsville, Trion, Cave Spring,
Kingston, Resaca, Plainville, Shannon, Lyerly, Ranger, Pinson,
Subligna, Redbud, Folsom, Lake Marvin, Coosa, Oakman and James H.
Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3459 8530 3459 8506 3462 8506 3461 8505
3462 8493 3463 8491 3462 8491 3461 8486
3462 8472 3461 8473 3459 8468 3439 8477
3416 8494 3411 8543 3430 8547
TIME...MOT...LOC 0119Z 269DEG 44KT 3455 8522 3419 8548
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 7:33 PM EST | Special Weather Statement | FFC | Catoosa, Dade, Walker | 42 min |
| Feb 17, 8:20 PM EST | Special Weather Statement | FFC | Chattooga, Floyd, Gordon | 25 min |
| Feb 17, 9:01 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Dawson, Pickens | 29 min |
| Feb 17, 9:05 PM EST | Special Weather Statement | FFC | Paulding, Polk | 25 min |
| Feb 17, 9:32 PM EST | Special Weather Statement | FFC | Bartow, Cherokee, Dawson, Haralson, Paulding | 28 min |
| Feb 17, 9:56 PM EST | Special Weather Statement | FFC | Carroll, Haralson | 34 min |
| Feb 17, 10:02 PM EST | Special Weather Statement | FFC | Forsyth, Hall | 28 min |
| Feb 17, 10:32 PM EST | Special Weather Statement | FFC | Douglas, Fulton | 28 min |
| Feb 17, 10:37 PM EST | Special Weather Statement | FFC | Banks, Cobb, Forsyth, Hall | 23 min |
| Feb 17, 10:47 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Cobb, DeKalb, Douglas, Fulton | 28 min |
| Feb 17, 11:02 PM EST | Special Weather Statement | FFC | Clayton, Coweta, Heard, Troup | 28 min |
| Feb 17, 11:15 PM EST | Special Weather Statement | FFC | DeKalb | 30 min |
| Feb 17, 11:35 PM EST | Special Weather Statement | FFC | Meriwether, Troup | 25 min |
| Feb 17, 11:50 PM EST | Special Weather Statement | FFC | Newton, Rockdale, Walton | 25 min |
| Feb 18, 12:02 AM EST | Special Weather Statement | FFC | Harris, Meriwether, Pike, Spalding | 28 min |
| Feb 18, 12:19 AM EST | Special Weather Statement | FFC | Newton | 26 min |
| Feb 18, 12:35 AM EST | Special Weather Statement | FFC | Oconee, Oglethorpe | 25 min |
| Feb 18, 12:39 AM EST | Special Weather Statement | FFC | Chattahoochee, Muscogee, Talbot, Upson | 36 min |
| Feb 18, 12:46 AM EST | Special Weather Statement | FFC | Butts, Jasper, Lamar, Morgan | 29 min |
| Feb 18, 1:12 AM EST | Special Weather Statement | FFC | Jones, Monroe | 33 min |
| Feb 18, 1:15 AM EST | Special Weather Statement | FFC | Greene | 30 min |
| Feb 18, 1:45 AM EST | Special Weather Statement | FFC | Wilkes | 30 min |
| Feb 18, 1:50 AM EST | Special Weather Statement | FFC | Macon, Taylor | 25 min |
| Feb 18, 2:52 AM EST | Special Weather Statement | FFC | Bleckley, Dooly, Pulaski, Twiggs | 23 min |
| Feb 18, 3:08 AM EST | River Flood Warning | FFC | Forsyth | 6 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.